Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2021  |  Volume : 53  |  Issue : 2  |  Page : 157--159

Liposomal amphotericin B-induced reversible ototoxicity in a patient with disseminated histoplasmosis

Ramadoss Ramu1, Brijesh Sharma1, Dheeresh Karunakara1, Purnima Paliwal2, Naman Bansal1, Rajesh Satyapal Taneja1,  
1 Department of Medicine PGIMER and Dr. RML Hospital, New Delhi, India
2 Department of Pathology, PGIMER and Dr. RML Hospital, New Delhi, India

Correspondence Address:
Dr. Ramadoss Ramu
Department of Medicine, PGIMER and Dr. RML Hospital, New Delhi
India

Abstract

Amphotericin B (AmB) is a polyene antifungal agent used widely for systemic fungal infections. Infusion-related side effects, nephrotoxicity, and dyselectrolytemia are well-known adverse effects with the use of this drug. Liposomal preparation of AmB has less adverse events. However, ototoxicity due to AmB is scarcely mentioned in the literature. We report a case of disseminated histoplasmosis who was treated with liposomal amphotericin B (LAmB) and developed hearing loss during the treatment, which recovered after discontinuing the drug. This is a rare adverse effect of LAmB and reported only once from India, to the best of our knowledge.



How to cite this article:
Ramu R, Sharma B, Karunakara D, Paliwal P, Bansal N, Taneja RS. Liposomal amphotericin B-induced reversible ototoxicity in a patient with disseminated histoplasmosis.Indian J Pharmacol 2021;53:157-159


How to cite this URL:
Ramu R, Sharma B, Karunakara D, Paliwal P, Bansal N, Taneja RS. Liposomal amphotericin B-induced reversible ototoxicity in a patient with disseminated histoplasmosis. Indian J Pharmacol [serial online] 2021 [cited 2021 Jul 26 ];53:157-159
Available from: https://www.ijp-online.com/text.asp?2021/53/2/157/316948


Full Text



 Introduction



Tinnitus, vertigo, and hearing impairment are the most common symptoms due to drug-induced ototoxicity. Onset of these symptoms can be either sudden or gradual. Further, these symptoms can either appear alone or simultaneously. Amphotericin B (AmB) is widely used nowadays for febrile neutropenia, visceral leishmaniasis, and systemic fungal infections. We report a case of subacute progressive disseminated histoplasmosis who presented as fever of unknown origin. Liposomal amphotericin B (LAmB), a drug of choice for this infection, was given to our patient. During the treatment, the patient developed hearing loss which is a rare and less reported adverse effect of this drug. Hearing loss improved after 2 weeks of discontinuing the drug.

 Case Report



A 50-year-old man came with complaints of fever, cough, and expectoration for 3 months. He had a significant of loss of weight and loss of appetite. He had no other comorbidities. On examination, the patient was conscious and oriented. He had a temperature of 100°F, and other vital signs were normal. He was pale but not icteric. Significant lymphadenopathy was present in the cervical and axillary region. Hepatosplenomegaly was found on abdominal examination. Other systemic examination was normal.

Investigations showed hemoglobin of 9.7 g/dl, leukocyte count of 7800/mm3, and platelet count of 1.8 lakhs. Mean corpuscular volume was 72.1 fl. Fasting and postprandial blood sugar levels were within normal limits. Kidney and liver function tests did not show any abnormality. Chest X-ray did not show any abnormality. Sputum samples for Acid fast bacilli stain (AFB), Gram stain, culture, and fungal studies were reported as negative. Blood and urine cultures were sterile. Serological tests for leishmania and malaria, done to look for the cause of splenomegaly, were negative. HIV was negative so were serology tests for syphilis, HBsAg, and HCV markers. Cervical lymph node biopsy and bone marrow aspiration showed chronic nonnecrotizing granulomatous reaction with intracellular yeast-like structure, suggesting histoplasmosis [Figure 1]. Histoplasma was grown on bone marrow culture.{Figure 1}

The patient was thus diagnosed with disseminated histoplasmosis and started on LAmB at 3 mg/kg (180 mg/day). Fever responded on 3rd day of antifungal therapy. Patient's kidney function and electrolytes were monitored regularly and were normal. However, on 7th day of LAmB, the patient noted decreased hearing on his left ear with giddiness. On examination, Rinne's test was normal, and Weber's test was lateralizing to the right ear. There was no nystagmus or change in intensity of vertigo on positional variation. Otoscopic examination revealed no abnormality. Severe sensorineural hearing loss was found in the left ear on pure tone audiography (PTA) [Table 1]. Since the patient did not have any other local or systemic disease or drug intake to explain the sudden-onset hearing loss and vertigo, temporal association of symptoms with LAmB was considered. Hence, LAmB was stopped. The patient was switched on oral itraconazole with a plan to follow up. Patient's giddiness improved within 3 days. Two weeks later, the patient regained his hearing with normal Rinne's and Weber's test. PTA reverted back to normal [Table 2].{Table 1}{Table 2}

 Discussion



AmB is a macrocyclic, polyene, antifungal agent derived from a strain of Streptomyces nodosus. Lipid formulations of AmB are less toxic and are commonly used in patients with renal dysfunction or intolerance to conventional AmB. AmB binds to ergosterol in fungal cell membrane and disrupts the membrane permeability, leading to leakage of ions such as sodium and potassium, thus causing cell death.[1]

Adverse effects of AmB can be classified as acute and chronic. Acute events include fever, chills, rigor, nausea, vomiting, abdominal pain, chest pain, flushing, urticaria, hypoxia, and hypertension/hypotension. Intravenous infusion may be associated with neurological symptoms such as delirium, psychotic behavior, convulsion, loss of hearing, and blurred vision. Chronic adverse effects include nephrotoxicity, electrolyte abnormalities such as hypokalemia, hypomagnesemia, and hyperphosphatemia, anemia, and arthralgia. Notably, all of these adverse effects are reduced with lipid formulation of AmB. Proposed mechanisms of nephrotoxicity by LAmB are renal vasoconstriction of the afferent arteriole, tubular injury, renal tubular acidosis, and renal concentration defect.[1]

However, AmB-induced ototoxicity has been less commonly reported in medical literature. Common drugs causing ototoxicity include antibiotics (e.g. aminoglycosides), loop diuretics, platinum-based anticancer agents, salicylates, quinine, and nonsteroidal anti-inflammatory drugs.

Kidney and inner ear are involved in the complex process of water and ion regulation to maintain the homeostasis of ion and pH. Since inner ear tissues are having physiologic, ultrastructural, and antigenic similarity to kidney tissues, it is likely that drugs that act on ion transport system in renal tubules may also act on ionic channels in the inner ear causing ototoxicity.[2] Drug-induced ototoxicity can be bilateral or unilateral.[3] This can be reversible and dose dependent. Role of steroid as treatment for this condition is doubtful.

Sundar et al. did a study in which AmB was given to 165 patients with visceral leishmaniasis.[4] None of them developed ototoxicity. Another case of reversible hearing loss probably due to LAmB was reported by Das et al.[5] In that case, LAmB was given to a case of visceral leishmaniasis which was resistant to miltefosine and sodium stibogluconate therapy. That patient was treated with steroids. Apart from this case report, we could not find any other similar case report in the literature search. Hence, our case is the second one from India reporting an unusual adverse effect of LAmB.

 Conclusion



Ototoxicity related to LAmB therapy is rare. Since it may progress to irreversible hearing loss, physicians should be aware of this event while treating patients to avoid any permanent damage. If toxicity is detected early, further damage can be controlled by adjusting the dosage, suspending the therapy or changing the medication.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Laniado-Laborín R, Cabrales-Vargas MN. Amphotericin B: Side effects and toxicity. Rev Iberoam Micol 2009;26:223-7.
2Pirodda A, Ferri GG, Raimondi MC, Borghi C. Kidney disease and inner ear sufference of non-familial origin: A review of literature and a proposal of explanation. Int Adv Otol 2012; 8:118-22.
3Lanvers-Kaminsky C, Zehnhoff-Dinnesen AA, Parfitt R, Ciarimboli G. Drug-induced ototoxicity: Mechanisms, pharmacogenetics, and protective strategies. Clin Pharmacol Ther 2017;101:491-500.
4Sundar S, Jha TK, Thakur CP, Sinha PK, Bhattacharya SK. Injectable paromomycin for visceral leishmaniasis in India. N Engl J Med 2007;356:2571-81.
5Das P, Kandel R, Sikka K, Dey A. Reversible ototoxicity: A rare adverse reaction of liposomal amphotericin-B used for the treatment of antimony-resistant visceral leishmaniasis in an elderly male. Clin Med Insights Case Rep 2014;7:63-6.